Do over-the-counter (OTC) drugs affect seizures?

A few medicines that you pick up off the shelf at the drug store can potentially increase the frequency of seizures in people with epilepsy, or even cause first-time seizures. The most common one of this kind is probably diphenhydramine, the active ingredient in medications like Benadryl, which is used for colds, allergies, and to promote sleep. If you have epilepsy, you should talk to your doctor before you use it.

You should also talk to your doctor before you start using any herbal medicines. Just because they come from nature does not necessarily mean they are safe for you to use.

Other common medicines (even aspirin in some cases) can increase the unwanted side effects of your seizure medicines or increase seizures by changing the level of medication in your blood. Check the information elsewhere on this site concerning individual seizure medicines.

What OTC medications are considered safe for use by people with epilepsy?

  • Medications for runny and stuffed noses containing pseudoephedrine or phenylephrine appear to be relatively safe, but there are reports of seizures caused by these drugs too.
  • For aches and pains, acetaminophen (such as Tylenol, Panadol, Excedrin Aspirin Free) is probably the safest medication.
  • Aspirin also appears safe, but it should not be given to children.

 

 

Authored by: Steven C. Schachter, MD
Reviewed by: Joseph I. Sirven, MD | Patricia O. Shafer, RN, MN on 12/2006
ADVERTISEMENT
ADVERTISEMENT